May 3, 2017: Happily Ever After

One year ago today, on May 3, 2017, we believed we were back on track toward happily ever after. Matt talked business with his dad, he tagged along on errands with me, he played with the kids when they got home from school. The world righted. The sun shone. And the crushing weight was gone. Like magic.

If magic was delivered via an IV.

In mid-April, when Matt was at Duke for his two week post infusion checkup, I sent him a text message that read: Was thinking, what if mixing up numbers and words/stories once in a while is a side effect of the polio and maybe they have a medication to treat the side effects?

I developed dozens of adorable, compact theories to make sense of Matt’s disease progression and treatment. Basically every one was proven wrong. Except this one. Matt’s symptoms, the mixing up numbers and words and everything that came after, were a side effect of the polio treatment. And there was a medication to treat the effects. Avastin.

Avastin is infamous on brain tumor support websites, the questions posted revolving almost always around one main concern: Is it worth the risk?

When Matt’s doctor at Duke prescribed Avastin for the swelling in his brain, my memory tripped over what I’d read. It came with a black box warning and a long list of serious side effects. It was a drug often used for GBM recurrences when the standard of care treatment failed, but it did not prolong overall survival. High risk, low reward. Back in 2016, when Temodar and Dexamethasone were foreign words in a medical journal instead of familiar names typed onto pill bottles in my cabinet, I told Matt that we should never try Avastin.

Why the abrupt change of heart?

A few reasons. One, that’s the way of all real time decisions; yesterday’s never bends to today’s changed circumstances. Two, the only other option was to watch Matt continue to deteriorate. And three, and most important, we weren’t using Avastin to treat the tumor. We had the polio virus working its magic for that. The Avastin, for Matt, would simply control the swelling, like an uber-steroid.

It’s strange to be writing about Avastin today, the day that marks three months. I keep wanting to say that we made a deal with the devil when we agreed to Avastin, but I don’t know if that’s actually true. I don’t know and likely will never know if what happened between May 3, 2017 and February 3, 2018 was caused by Avastin, or if Avastin played any kind of role in allowing the tumor to act in the way that it did. My gut says yes, but maybe that’s because I’m still crafting compact theories to make sense of Matt’s disease. Or maybe I’m just looking for a villain in our happily ever after story.

IMG_0584

13 thoughts on “May 3, 2017: Happily Ever After

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s